Display Settings:

Format

Send to:

Choose Destination
Int Clin Psychopharmacol. 1996 Sep;11(3):207-9.

Neuroleptic malignant syndrome associated with abrupt withdrawal of anticholinergic agents.

Author information

  • 1Research Unit, Ness Ziona Government Psychiatric Hospital, Israel.

Abstract

Neuroleptic malignant syndrome (NMS) is a severe side-effect of neuroleptic treatment. It is usually related to hypodopaminergic activity. A young schizophrenic patient who developed a typical episode of NMS during abrupt withdrawal of long-acting neuroleptic combined with anticholinergic treatment is described. NMS appeared following combined neuroleptic/ anticholinergic withdrawal and responded to procyclidine administration. The appearance of NMS after discontinuation of antidopaminergic treatment seems to be in conflict with the hypodopaminergic theory of this adverse effect. It is suggested that simultaneous withdrawal of both anticholinergic and neuroleptic medications, mainly long-acting neuroleptics, seems to be a risk factor for NMS.

PMID:
8923101
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk